Alert archive / Arizona / Flash Flood Warnings in 2018

Flash Flood Warning 112, NWS Flagstaff, AZ

August 23, 2018Coconino County, Yavapai County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Aug 23, 2018, 12:57 PM MST for Coconino County, Yavapai County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 23, 2018, 12:57 PM MST (19:57 UTC)
Expired
Aug 23, 2018, 4:00 PM MST
In force
3 hr
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Flood severity
None

Counties Coconino County, AZ, Yavapai County, AZ

The radar

The Las Vegas radar (KESX), 179 km from the middle of the area, began a volume at 19:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 8.0 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2018-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2018-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1401 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

904 
WGUS55 KFGZ 231957
FFWFGZ
AZC005-025-232300-
/O.NEW.KFGZ.FF.W.0112.180823T1957Z-180823T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Flagstaff AZ
1257 PM MST THU AUG 23 2018

The National Weather Service in Flagstaff has issued a

* Flash Flood Warning for...
  Yavapai County in west central Arizona...
  Coconino County in north central Arizona...

* Until 400 PM MST

* At 1255 PM MST, National Weather Service Doppler radar indicated 
  thunderstorms producing heavy rain along I-40 near Seligman. As 
  much as an inch of rain has already fallen, with potential for up 
  to another inch in the Seligman area. Flash flooding is expected 
  to begin shortly.

* Some locations that will experience flooding include...
  Seligman.

This includes the following streams and drainages...Big Chino Wash...
Markham Wash and Chino Wash.

This includes the following highways...
 Business Interstate 40 between mile markers 140 and 141.
 Route 66 between mile markers 130 and 139.
 Interstate 40 between mile markers 108 and 130.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3525 11313 3541 11307 3542 11277 3526 11273

$$
2 follow-up statements
812 
WGUS75 KFGZ 232131
FFSFGZ

Flash Flood Statement
National Weather Service Flagstaff AZ
231 PM MST THU AUG 23 2018

AZC005-025-232300-
/O.CON.KFGZ.FF.W.0112.000000T0000Z-180823T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Yavapai-Coconino-
231 PM MST THU AUG 23 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 400 PM MST FOR
YAVAPAI AND COCONINO COUNTIES...

At 225 PM MST, National Weather Service Doppler radar indicated 
additional thunderstorms producing heavy rain moving into the 
Seligman area from the west. These storms may also produce hail up 
to the size of a penny. Flash flooding is expected.

Some locations that will experience flooding include...
Seligman.

This includes the following streams and drainages...Big Chino Wash...
Markham Wash and Chino Wash.

This includes the following highways...
 Business Interstate 40 between mile markers 140 and 141.
 Route 66 between mile markers 130 and 139.
 Interstate 40 between mile markers 108 and 130.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3525 11313 3541 11307 3542 11277 3526 11273

$$
091 
WGUS75 KFGZ 232255
FFSFGZ

Flash Flood Statement
National Weather Service Flagstaff AZ
355 PM MST THU AUG 23 2018

AZC005-025-232304-
/O.EXP.KFGZ.FF.W.0112.000000T0000Z-180823T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Yavapai-Coconino-
355 PM MST THU AUG 23 2018

...THE FLASH FLOOD WARNING FOR YAVAPAI AND COCONINO COUNTIES WILL
EXPIRE AT 400 PM MST...

The heavy rain has ended and flooding is no longer expected to pose 
a threat at this time. Please continue to heed any remaining road 
closures. Additional rain in possible this evening, so have a good 
way to receive weather information.

LAT...LON 3525 11313 3541 11307 3542 11277 3526 11273

$$

MCT

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 23, 10:11 AM MST, 2 hours 46 minutes earlier.

Area forecast discussion, Aug 23, 10:11 AM MST, 2 hours 46 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
1011 AM MST Thu Aug 23 2018

.SYNOPSIS...Deep monsoon moisture will remain over northern
Arizona through Friday. This will result in good chances for
afternoon and evening thunderstorms each day. A downturn in shower
and thunderstorm activity is possible over the weekend and
especially early next week.

&&

.DISCUSSION...An active monsoon day is on tap for northern
Arizona. Much of the area is enjoying partly to mostly sunny skies
this morning. Scattered to numerous thunderstorms are expected to
develop late this morning and continue into the afternoon hours
with ample moisture in place. General storm motion will be from
west to east. Some wind shear will be present today so stronger
storms with hail and gusty winds are possible. The primary threat
will be flash flooding especially in areas that have received
significant rainfall over the past few days including western
Coconino County and south into Yavapai County.

Current forecast looks good and no updates are needed this
morning.

&&

.PREV DISCUSSION /418 AM MST/...Deep moisture remain over all of
Arizona this morning. Satellite derived PW shows one to two inches
along the Colorado River from Yuma to the Four Corners. Cloud
cover extends along and south of a Prescott-Winslow-Four Corners
line this morning. Showers and thunderstorms are still ongoing
over southern Arizona this morning.

A trough of low pressure moving through the Great Basin today will
cause the winds aloft (above 18 kft/500 mb) to shift and become
more southwesterly today over northwestern Arizona. This will help
some storms become stronger today and move faster...roughly from a
Prescott-Four Corners line today. Moisture values will change
little today so scattered/numerous thunderstorms are expected
today and Friday.

A stronger southwest flow develops over the weekend for a
downward trend in moisture and thunderstorm activity over northern
Arizona. This downward trend could last well into next week.

&&

.AVIATION...For the 18Z package...Sct-nmrs shra/tsra and isold +tsra
by 18Z-19Z. Most active areas along and west of a KPGA-KGCN-FLG-KSOW
line. Brief MVFR/IFR in the strongest cells. Light winds, except for
thunderstorm outflows. Aviation discussion not updated for TAF
amendments.

&&

.FIRE WEATHER...Monsoon moisture will remain over the district
with good chances for showers and thunderstorms again today and
Friday. Overnight activity is possible.

Saturday through Monday...A drier air mass will slowly filter
southward from the UT/AZ border starting Saturday. The drier air
will lead to a downturn in shower and thunderstorm activity for
areas north and east of the Mogollon Rim by Monday. The White
Mountain region can still expect high chances for showers and
thunderstorms.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...TPS/KD/MAS
AVIATION...Peterson
FIRE WEATHER...Peterson/KD

For Northern Arizona weather information visit
weather.gov/flagstaff

In the hours before

Local storm report, Aug 23, 11:58 AM MST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1158 AM MST THU AUG 23 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0817 PM     FLASH FLOOD      1 SW YARNELL            34.22N 112.75W
08/22/2018                   YAVAPAI            AZ   DEPT OF HIGHWAYS

            THIS IS A POST-EVENT REPORT. ARIZONA DEPT.
            OF TRANSPORTATION REPORTS SR 89 IS CLOSED IN
            BOTH DIRECTIONS FROM FLOODING AT MILE POST
            277.4 (ABOUT 9 MILES NORTH OF SR 71).

&&

MCT

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 6:56 PM MSTFlash Flood WarningFGZYavapai3 hr
Aug 22, 6:57 PM MSTFlash Flood WarningFGZYavapai9 hr
Aug 22, 8:03 PM MSTFlash Flood WarningFGZYavapai6 hr
Aug 22, 8:41 PM MSTFlash Flood WarningFGZGila104 min
Aug 23, 2:39 PM MSTSevere Thunderstorm WarningFGZYavapai36 min
Aug 23, 2:42 PM MSTFlash Flood WarningFGZYavapai3 hr
Aug 23, 3:58 PM MSTFlash Flood WarningFGZYavapai3 hr
Aug 23, 4:05 PM MSTFlash Flood WarningFGZYavapai3 hr

Nearby

Flash Flood Warnings in Arizona, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.